Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 285, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 30, 2018, 10:35 PM CDT for Ellis County, Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2018, 10:35 PM CDT (03:35 UTC)
- Expired
- Jun 30, 2018, 11:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 138 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 11:04 PM CDT | TSTM WND GST 72 | 2 Wnw Toulon, KS | KHYS AWOS RECORDED 72 MPH WIND GUST. |
| Jun 30, 11:05 PM CDT | TSTM WND GST 62 | 2 Sw Hays, KS | MESONET SITE: HASK1. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1742 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1867 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.6
The text
As transmitted.
736
WUUS53 KDDC 010335
SVRDDC
KSC051-010430-
/O.NEW.KDDC.SV.W.0285.180701T0335Z-180701T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1035 PM CDT SAT JUN 30 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Ellis County in central Kansas...
* Until 1130 PM CDT.
* At 1035 PM CDT, severe thunderstorms were located along a line
extending from 11 miles northeast of Wakeeney to 3 miles southwest
of Ogallah to 9 miles north of Arnold, moving east at 45 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Hays, Ellis, Victoria, Walker, Catherine, Schoenchen, Emmeram,
Yocemento, Pfeifer, Toulon, Munjor and Antonino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 9904 3870 9960 3913 9959 3913 9904
TIME...MOT...LOC 0335Z 288DEG 39KT 3914 9972 3897 9978 3878 10009
HAIL...0.88IN
WIND...70MPH
$$
TATRO3 follow-up statements
276 WWUS53 KDDC 010405 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 1105 PM CDT SAT JUN 30 2018 KSC051-010430- /O.CON.KDDC.SV.W.0285.000000T0000Z-180701T0430Z/ Ellis KS- 1105 PM CDT SAT JUN 30 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR ELLIS COUNTY... At 1105 PM CDT, severe thunderstorms were located along a line extending from 6 miles south of Codell to near Catherine to 9 miles west of Antonino, moving east at 60 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Hays, Ellis, Victoria, Walker, Catherine, Schoenchen, Emmeram, Yocemento, Pfeifer, Toulon, Munjor and Antonino. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3870 9904 3870 9960 3913 9959 3913 9904 TIME...MOT...LOC 0405Z 258DEG 54KT 3910 9918 3893 9925 3874 9956 HAIL...0.88IN WIND...60MPH $$ TATRO
953
WWUS53 KDDC 010419
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1119 PM CDT SAT JUN 30 2018
KSC051-010430-
/O.CON.KDDC.SV.W.0285.000000T0000Z-180701T0430Z/
Ellis KS-
1119 PM CDT SAT JUN 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR ELLIS COUNTY...
At 1118 PM CDT, severe thunderstorms were located along a line
extending from 4 miles south of Natoma to near Gorham to near
Pfeifer, moving east at 55 mph. At 11:11 PM a thunderstorm wind
gust of 71 mph was reported at the Hays airport.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Hays, Ellis, Victoria, Walker, Catherine, Schoenchen, Emmeram,
Yocemento, Pfeifer, Toulon, Munjor and Antonino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 9904 3870 9960 3913 9959 3913 9904
TIME...MOT...LOC 0418Z 281DEG 47KT 3913 9904 3890 9904 3870 9919
HAIL...0.88IN
WIND...70MPH
$$
TATRO902
WWUS53 KDDC 010425
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1125 PM CDT SAT JUN 30 2018
KSC051-010434-
/O.EXP.KDDC.SV.W.0285.000000T0000Z-180701T0430Z/
Ellis KS-
1125 PM CDT SAT JUN 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR ELLIS COUNTY WILL EXPIRE AT
1130 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
LAT...LON 3870 9904 3870 9960 3913 9959 3913 9904
TIME...MOT...LOC 0424Z 288DEG 39KT 3911 9895 3888 9895 3868 9911
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:11 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, Jun 30, 6:11 PM CDT, 4 hours 24 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 611 PM CDT Sat Jun 30 2018 ...Updated Aviation... .SHORT TERM...(This evening through Sunday) Issued at 152 PM CDT Sat Jun 30 2018 The latest models early this afternoon continues to suggest the warm mid level temperatures will limit the chances for convection early this evening along a surface boundary that will be located near the Colorado border and northwest Kansas. Will however continue with 15 to 20 percent chance for thunderstorms in this area between 6 pm and 9 pm to cover the potential for a few evening storms along this boundary. The better chances for convection overnight will be from 9 pm and 4 am as an upper level trough crosses western Kansas. 850mb warm air advection and 0-1km forcing will both be improving ahead of this upper level trough. Downdraft cape and model soundings suggesting strong gusty winds will be possible with these storms overnight. Quarter hail also can not be ruled out early tonight. By early Sunday morning an area of high pressure will begin to build into western Kansas as the cold front moves across Oklahoma and eastern Kansas. Based on the clearing skies expected during the day and 850mb temperatures forecast at 18z Sunday and 00z Monday it appears the highs Sunday afternoon will be mainly in the mid 80s. The exception will be in portions of south central Kansas where highs could reach the upper 80s. .LONG TERM...(Sunday night through Saturday) Issued at 152 PM CDT Sat Jun 30 2018 Westerly downslope flow on Monday will become more southwesterly through mid week as an upper level trough begins to establish itself along the coast of California and an upper high moves westward across the eastern United States. The latest forecast warming trend in the 850mb to 700mb level early in the week across western Kansas continues to support highs rebounding back into the 90s on Monday with 95 to 100 degree highs still looking likely Tuesday through at least mid week. Several subtle waves will be embedded in the developing southwest flow early in the week which may result in a slight chance for storms Monday night but Tuesday through mid week any thunderstorms that may develop late day and early in the evening appears to stay west of the Colorado border. Warm and dry conditions are expected to continue through late week as a west to east upper level ridge axis builds into the central Plains. Weak flow aloft will continue to favor any late day/evening convection to stay west of Colorado. Highs will be in the 90s but with some higher dew points returning the afternoon heat index readings could easily climb into the 100 to 103 degree range late week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 609 PM CDT Sat Jun 30 2018 VCTS or TSRA possible for all TAF sites from 02Z-06Z. Best chance of thunderstorms looks to affect HYS from 03Z-07Z. Cloud ceilings should come up by 12Z and gradually clear through the rest of the TAF time period. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 88 66 93 / 60 10 10 10 GCK 62 86 65 93 / 50 0 10 10 EHA 62 85 66 94 / 30 10 10 20 LBL 66 86 66 94 / 40 10 10 10 HYS 64 87 64 93 / 70 0 0 20 P28 71 89 69 94 / 60 10 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Tatro
Hazardous weather outlook, Jun 30, 3:48 AM CDT, 18 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 348 AM CDT Sat Jun 30 2018 KSZ030-031-043>046-061>066-074>081-084>090-010900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 348 AM CDT Sat Jun 30 2018 /248 AM MDT Sat Jun 30 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible across central and portions of southwest Kansas late this afternoon through this evening. The main threat will be quarter to golf ball size hail and damaging winds in excess of 60 mph. Day 1 Hazards ------------- * Lightning: Elevated risk * Excessive heat: Elevated risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Isolated to widely scattered thunderstorms will be possible across southwest Kansas late Monday afternoon through Monday evening. There is a marginal risk for severe weather. Days 2-7 Hazards ---------------- * Sunday No hazards. * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Wednesday - Excessive heat: Limited risk - Fire weather: Elevated risk * Thursday - Excessive heat: Limited risk - Fire weather: Elevated risk * Friday - Excessive heat: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late afternoon through the evening. && For more details visit our webpage http://weather.gov/ddc/ehwo 32
In the hours before
Special weather statement, Jun 30, 5:25 PM CDT, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
525 PM CDT SAT JUN 30 2018
KSZ090-302330-
Barber KS-
525 PM CDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY UNTIL
630 PM CDT...
At 525 PM CDT, the public reported strong thunderstorms along a line
extending from near Alva to 3 miles west of Burlington to 2 miles
northeast of Great Salt Plains Lake. Movement was north at 20 mph.
Reports of 50 to 55 mph winds have been recorded in Alva and
Cherokee Oklahoma.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Kiowa, Hardtner, Sharon and Hazelton.
LAT...LON 3700 9872 3712 9872 3739 9836 3738 9835
3700 9835
TIME...MOT...LOC 2225Z 186DEG 18KT 3678 9865 3689 9848 3675 9816
TATROLocal storm report, Jun 30, 6:14 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
614 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND GST MEDICINE LODGE ASOS SIT 37.28N 98.55W
06/30/2018 M52 MPH BARBER KS ASOS
ASOS STATION P28, MEDICINE LODGE ASOS SITE.
&&
GTSpecial weather statement, Jun 30, 9:22 PM CDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Dodge City KS 922 PM CDT SAT JUN 30 2018 KSZ043-044-010315- Lane KS-Scott KS- 922 PM CDT SAT JUN 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND WESTERN LANE COUNTIES UNTIL 1015 PM CDT... At 922 PM CDT, Doppler radar was tracking thunderstorm outflow winds 8 miles west of Scott State Lake, moving east at 30 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Scott City, Dighton, Grigston, Healy, Scott State Lake, Modoc, Shallow Water, Manning, Amy and Shields. LAT...LON 3870 10044 3827 10042 3827 10112 3870 10113 TIME...MOT...LOC 0222Z 284DEG 26KT 3867 10107 TATRO
Special weather statement, Jun 30, 10:17 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Dodge City KS 1017 PM CDT SAT JUN 30 2018 KSZ043>045-010415- Lane KS-Scott KS-Ness KS- 1017 PM CDT SAT JUN 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NESS...SOUTHEASTERN SCOTT AND LANE COUNTIES UNTIL 1115 PM CDT... At 1017 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles northwest of Pendennis to 3 miles south of Amy. Movement was east at 30 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Dighton, Ransom, Utica, Alamota, Beeler, Pendennis, Amy, Shields and Arnold. LAT...LON 3869 9988 3827 9997 3827 10074 3870 10052 TIME...MOT...LOC 0317Z 272DEG 27KT 3877 10041 3843 10062 TATRO
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 9:22 PM CDT | Special Weather Statement | DDC | Lane, Scott | 53 min |
| Jun 30, 9:55 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 65 min |
| Jun 30, 10:17 PM CDT | Special Weather Statement | DDC | Lane | 58 min |
| Jun 30, 10:42 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 63 min |
| Jun 30, 10:58 PM CDT | Special Weather Statement | DDC | Trego | 62 min |
| Jun 30, 11:03 PM CDT | Special Weather Statement | DDC | Ford, Gray, Haskell, Hodgeman, Meade, Seward and 1 more | 57 min |
| Jun 30, 11:27 PM CDT | Special Weather Statement | DDC | Ellis | 48 min |
| Jun 30, 11:55 PM CDT | Special Weather Statement | DDC | Rush | 50 min |
| Jul 1, 12:35 AM CDT | Special Weather Statement | DDC | Stafford | 40 min |
| Jul 1, 1:28 AM CDT | Special Weather Statement | DDC | Barber, Comanche, Kiowa, Pratt, Stafford | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.